Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 41, NWS Amarillo, TX

May 23, 20194 counties in Texas

NWS Amarillo, TX issued this tornado warning at May 23, 2019, 5:22 PM CDT for 4 counties in Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 5:22 PM CDT (22:22 UTC)
Expired
May 23, 2019, 6:00 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 99 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1941 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

521 
WFUS54 KAMA 232222
TORAMA
TXC195-233-357-393-232300-
/O.NEW.KAMA.TO.W.0041.190523T2222Z-190523T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
522 PM CDT Thu May 23 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northeastern Hutchinson County in the Panhandle of Texas...
  Southeastern Hansford County in the Panhandle of Texas...
  Northwestern Roberts County in the Panhandle of Texas...
  Southwestern Ochiltree County in the Panhandle of Texas...

* Until 600 PM CDT.
    
* At 521 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 19 miles east of Stinnett, or 20 miles south of
  Spearman, moving northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Hutchinson, southeastern Hansford, northwestern
  Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3579 10111 3584 10123 3620 10118 3607 10058
TIME...MOT...LOC 2221Z 213DEG 26KT 3590 10111 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Beat
2 follow-up statements
906 
WWUS54 KAMA 232230
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
530 PM CDT Thu May 23 2019

TXC195-233-357-393-232300-
/O.CON.KAMA.TO.W.0041.000000T0000Z-190523T2300Z/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
530 PM CDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN HUTCHINSON...SOUTHEASTERN HANSFORD...NORTHWESTERN
ROBERTS AND SOUTHWESTERN OCHILTREE COUNTIES...
    
At 530 PM CDT, a severe thunderstorm capable of producing a tornado
was located 20 miles south of Spearman, moving northeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hutchinson, southeastern Hansford, northwestern Roberts
and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3583 10108 3587 10116 3619 10115 3607 10058
TIME...MOT...LOC 2230Z 215DEG 20KT 3592 10108 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Beat
763 
WWUS54 KAMA 232239
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
539 PM CDT Thu May 23 2019

TXC195-233-357-393-232300-
/O.CON.KAMA.TO.W.0041.000000T0000Z-190523T2300Z/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
539 PM CDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN HUTCHINSON...SOUTHEASTERN HANSFORD...NORTHWESTERN
ROBERTS AND SOUTHWESTERN OCHILTREE COUNTIES...
    
At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located 17 miles southeast of Spearman, moving northeast at 30
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hutchinson, southeastern Hansford, northwestern Roberts
and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3589 10103 3593 10114 3619 10115 3607 10058
TIME...MOT...LOC 2239Z 213DEG 26KT 3598 10103 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Beat

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 2:55 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 2:55 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
255 PM CDT Thu May 23 2019

.SHORT TERM...This Afternoon and Tonight...

**See Mesoscale Discussion issued at 109 PM CDT***

&&

.LONG TERM...Friday through Wednesday...

The upper level pattern is not expected to change very much
through the weekend, remaining favorable for moisture return and
modest mid-level flow. Broad cyclonic motion expected to remain
over the western CONUS with high pressure over the southeastern
states through the weekend.

For Friday, a few storms may linger across the southeastern zones
during the morning hours and thus will maintain the Flash Flood
Watch through 18z. Fog is also possible during the early morning,
especially for areas that receive soaking rainfall Thursday.
Theta-E advection picks up in the afternoon helping to push the
dry (cool) air north. However, the models may be overdoing this,
especially if early showers or storms linger (along with low
clouds), with connectively modified boundaries likely not being
resolved well. Moreover, confidence is not high with thunderstorms
activity, and this forecast leans a little more on the lower rain
probs based on this uncertainty. If the atmosphere is able to
recover and the dryline can sharpen (or other lingering
boundaries), strong to severe thunderstorms would be possible with
ample deep layer shear of 40 to 50 knots and potentially moderate
instability. A conditional tornado threat is also possible late
afternoon into the early evening as the low level jet sets up.
Again, this is all contingent on if storms are able to form at
all.

For Saturday and Sunday, a more classic dryline type setup looks
possible. Guidance currently suggest storms will convect on the
dryline near the TX/NM state line during the afternoon and then
move east. The environment along and east of the dryline would
support supercells capable of very large hail and damaging winds given
large MLCAPE of 2000 to 3000 J/kg, 40 to 50 knots of deep layer
shear and steep mid and low level lapse rates. The low level shear
will also increase during the late afternoon and early evening,
resulting in an increasing tornado threat during that time. There
are some hints at a subtle warm layer near 700mb in the pre-
convective environment (via Bufkit profiles), so there could be
some minor ML capping, but all indications are the convection
will have no issues initiating.

The upper trough axis is progged to shift east into the central
CONUS Monday into Tuesday which should push the moisture east of
our area. Thus, a break from severe weather chances is expected
during this time. Storm chances may return towards the end of the
week as hints of another western CONUS trough are showing up in
the long term guidance.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                81  57  76  60  78 /  70  60  40  30  40
Beaver OK                  65  54  78  60  81 / 100  80  30  30  40
Boise City OK              55  44  77  51  79 /  80  10   5  10  60
Borger TX                  77  57  79  61  80 /  90  60  30  30  40
Boys Ranch TX              68  52  81  59  80 /  90  20  20  20  60
Canyon TX                  82  56  79  59  80 /  70  50  40  30  40
Clarendon TX               79  62  74  62  78 /  60  80  50  50  40
Dalhart TX                 62  46  79  52  80 /  70  10  10  10  60
Guymon OK                  58  49  78  56  80 /  90  30  20  20  50
Hereford TX                77  55  81  59  81 /  80  30  30  30  40
Lipscomb TX                74  60  76  62  80 /  90  90  40  40  30
Pampa TX                   75  58  75  61  78 /  80  80  40  40  40
Shamrock TX                78  62  75  63  78 /  40  90  50  50  30
Wellington TX              81  63  77  64  80 /  40  80  50  50  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Friday afternoon for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Roberts...Sherman...Wheeler.

OK...Flash Flood Watch through Friday afternoon for the following
     zones: Beaver...Texas.

&&

98/7
Hazardous weather outlook, May 23, 3:25 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
325 PM CDT Thu May 23 2019

OKZ001>003-TXZ001>020-317-240830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
325 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are developing this afternoon
and will continue through tonight. Main concerns are for large
hail and flash flooding, but a few tornadoes cannot be ruled out.
A Tornado Watch has been issued for roughly the eastern half of
the Texas Panhandle and far eastern Oklahoma Panhandle until 10 PM
CDT. A Flash Flood Watch is in effect for the central and eastern
Texas and Oklahoma Panhandles through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Sunday night across
the Panhandles and then again Tuesday across mainly the northern
and eastern portions of the Panhandles. Some thunderstorms could
become strong to severe Friday through Sunday evening with large
hail and thunderstorm wind gusts being the primary hazards.

Any slow moving thunderstorms or thunderstorms moving across the
same locations will result in heavy to very heavy rainfall which
could result in flooding or flash flooding issues. A Flash Flood
Watch is in effect until 1 PM Friday afternoon for mainly the central
and eastern portions of the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today and tonight.

In the hours before

Special weather statement, May 23, 2:33 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
233 PM CDT Thu May 23 2019

OKZ003-232000-
Beaver OK-
233 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 300
PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Slapout, or 16 miles west of Laverne, moving north
at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gate, Knowles and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3670 10000 3658 10016 3662 10028 3700 10021
      3700 10000
TIME...MOT...LOC 1933Z 201DEG 51KT 3668 10019

Beat
Local storm report, May 23, 4:17 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 WSW BRYANS CORNER     36.62N 100.83W
05/23/2019  E1.75 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1900735

15
Local storm report, May 23, 4:19 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 N GRAY                36.56N 100.82W
05/23/2019  E1.00 INCH       BEAVER             OK   STORM CHASER

&&

EVENT NUMBER AMA1900736

15
Local storm report, May 23, 4:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 S BORGER              35.61N 101.40W
05/23/2019  M2.00 INCH       CARSON             TX   STORM CHASER

&&

EVENT NUMBER AMA1900737

15
Local storm report, May 23, 4:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 SW BORGER             35.64N 101.43W
05/23/2019  M0.88 INCH       HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1900738

15
Local storm report, May 23, 4:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 W FORGAN              36.91N 100.63W
05/23/2019  E0.88 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1900739

15

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:48 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hansford and 10 more36 hr
May 23, 7:21 AM CDTSpecial Weather StatementAMAHartley24 min
May 23, 7:40 AM CDTSevere Thunderstorm WarningAMADallam, Hartley50 min
May 23, 8:28 AM CDTSevere Thunderstorm WarningAMADallam47 min
May 23, 8:56 AM CDTSevere Thunderstorm WarningAMADallam, Sherman49 min
May 23, 10:10 AM CDTSpecial Weather StatementAMAOldham35 min
May 23, 11:43 AM CDTSevere Thunderstorm WarningAMAMoore, Sherman47 min
May 23, 12:29 PM CDTSpecial Weather StatementAMAMoore31 min
May 23, 12:59 PM CDTSpecial Weather StatementAMAMoore31 min
May 23, 1:46 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore44 min
May 23, 2:29 PM CDTSpecial Weather StatementAMAHutchinson31 min
May 23, 2:36 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree54 min
May 23, 3:04 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
May 23, 3:28 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree62 min
May 23, 3:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall41 min
May 23, 4:07 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Ochiltree, Roberts53 min
May 23, 4:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham, Potter, Randall64 min
May 23, 4:40 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall50 min
May 23, 4:56 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts64 min
May 23, 5:09 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter66 min
May 23, 5:13 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman46 min
May 23, 5:22 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 23, 5:27 PM CDTSpecial Weather StatementAMACarson33 min
May 23, 5:28 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter, Randall48 min
May 23, 5:47 PM CDTSevere Thunderstorm WarningAMACarson, Deaf Smith, Oldham, Potter, Randall58 min
May 23, 5:52 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hansford, Hutchinson, Roberts38 min
May 23, 5:55 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts65 min
May 23, 5:57 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
May 23, 6:01 PM CDTTornado WarningAMACarson, Gray, Hemphill, Hutchinson, Roberts44 min
May 23, 6:08 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts67 min
May 23, 6:15 PM CDTTornado WarningAMALipscomb, Ochiltree45 min
May 23, 6:39 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts66 min
May 23, 6:44 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree76 min
May 23, 6:44 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall61 min
May 23, 6:55 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Ochiltree, Roberts65 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.